Citation: Noriega. "Spasm Attacks: An Experience with Diphenhydramine (Benadryl) (exp53829)". Erowid.org. Dec 6, 2008. erowid.org/exp/53829
I found myself staring at my computer screen that Monday evening. Bored and tired as I would be on any other night. I was browsing the internet with no particular purpose other then to read sum psychedelic reports to appease the terrible vapidness that had seized my mind. By chance, I stumbled upon Diphenhydramine. I knew it was the active ingredient in Benadryl allergy, and I knew it caused fatigue, but I did not realize that it was such a potent hallucinogen at high doses.
Being a school night, and particularly finals week, I was very hesitant to take any type of drugs, but at 11pm I found myself as unprepared for my tests as I was 5 hours before and I decided there was no more that I could do. I found my box of Benadryl allergy and calculated some dosages. In the dose section I saw that a light trip started around 150 mg, or 7 of those little pink bastard pills. Not wanting to be extremely groggy for the test I had to take in 8 hours, and trying to be as responsible as one can when overdosing on drugs, I decided that 150 mg of Diphenhydramine would be a safe starting point for my experiment. I expected no hallucinations at this dose, but a drunken drowsy sensation.
I took the 150 mg (7 pills) of Diphenhydramine at 11:30 pm. I chewed the last pill for kicks. I found it to be bitter as any pill I'd ever tasted, but it left my mouth numb as if I had rubbing alcohol on my tongue. The numbness subsides in 20 minutes.
At 12:00 am I decided I was displeased with this trip already. I was actually feeling less tired than I was before taking the pills. I noticed no effects. The only thing I could say was a slight sensitivity to the cold, that made me shudder a tiny bit. Putting on a sweatshirt didn't help either. I did not connect the tiny bit of shivering to the Benadryl. Little did I know it was the first sign of a hellish night awaiting me.
At 12:30, I began shuddering in the most unique and painful way. I felt a sensation of awkward discomfort in my whole body, and my immediate response was to twitch violently to try and expel the unpleasant feeling. At this point I knew I was having an adverse reaction to the Diphenhydramine. I decided laying down might help. As I lay there in bed I recognized a pattern in the way I was shuttering. The awkward feeling would steadily increase for about 10 seconds, and the need to twitch my body violently was apparent, it was like the need to scratch at the most terrible itch you would ever have. It was impossible to stop myself from twitching. I was frightened but not horrified, I had never felt so strange, but I took comfort in knowing it would end in a few hours.
I guess it is hard to explain how painful it was because there isn't anything I could accurately compare it too. But I was in a great deal of pain lying awake, twitching like a lunatic until about 3 am. My body and mind could no longer handle being conscious and I passed out. I woke up again about an hour later, still twitching. I listened to my ipod for a half hour, still twitching but the music helped and I eventually fell back to sleep.
I woke up again at 7 am. The twitching was now gone. It isn't really fair to say I felt groggy because I feel like shit every morning. I drank my usual cup of coffee and I felt as good as I ever feel in the morning, extremely relieved that my freakish twitching episode was over.
It is a shame that I won't be taking higher doses of Diphenhydramine and experiencing the hallucinations I was curious about in the first place. I am still curious, but I can't take the chance of having another night like that. I can truly say I will never overdose on Diphenhydramine ever again.
COPYRIGHTS: All reports are copyright Erowid and you agree not to download or analyze the report data without contacting Erowid Center and receiving permission first.
Experience Reports are the writings and opinions of the individual authors who submit them.
Some of the activities described are dangerous and/or illegal and none are recommended by Erowid Center.